Reply
Occasional Responder
aroundtoit
Total Posts: 7
Registered on: ‎01-24-2012
Helpful Response

Glyburide-metformin 2.5-500MG

I was diagnosed the first of December with type 2. I had a 212 fasting blood sugar and A1C of 8.8. My first month was on Jagamet but I could not afford that so they now have me on Glyburide-metformin 2.5-500MG. I am having trouble with the low blood sugars. I need to loose weight and get the exercise back up but am having this trouble with the low blood sugar. My husband and I have found that if I eat every 2 hours it helps but I am no longer loosing the weight. Any suggestions? Oh I found that I could only take the combo drug once a day so I take it at night. I doesn't drop me so much during the day this way but it does still happen. I take straight meformin 500mg in the morning

Responder
k_land84
Total Posts: 22
Registered on: ‎11-27-2011

Re: Glyburide-metformin 2.5-500MG

What kinds of foods are you eating?

Advisor
LeadSinger
Total Posts: 501
Registered on: ‎12-07-2009

Re: Glyburide-metformin 2.5-500MG

You might want to talk wth your doc.  Glyburide can actually cause low blood sugar.  See if he will allow you to go metformin only for a few weeks to see if that can get/maintain BG control.

Diagnosed T2 on 3/1/2007 with A1c of 13.0
Member of the 5% club for past 3 years
lizzylou
Total Posts: 13,854
Topics: 561
High Fives: 1,933
Solutions: 139
Registered on: ‎10-31-2009

Re: Glyburide-metformin 2.5-500MG


aroundtoit wrote:

I was diagnosed the first of December with type 2. I had a 212 fasting blood sugar and A1C of 8.8. My first month was on Jagamet but I could not afford that so they now have me on Glyburide-metformin 2.5-500MG. I am having trouble with the low blood sugars. I need to loose weight and get the exercise back up but am having this trouble with the low blood sugar. My husband and I have found that if I eat every 2 hours it helps but I am no longer loosing the weight. Any suggestions? Oh I found that I could only take the combo drug once a day so I take it at night. I doesn't drop me so much during the day this way but it does still happen. I take straight meformin 500mg in the morning


Hi and welcome to the boards.

I really dislike combination drugs because of this.  Glyburide can cause lows while metformin seldom does.  Both of these drugs are on most $4.00 generic programs so are not costly.  Some people here actually cut the Gly. in half, and some in quarters because a whole dose is too strong.

 

Talk to your doctor about switching to two separate, or perhaps stopping the Gly.  It would also help to try taking it in the day time instead to see if the lows decrease.

 

How is your diet and exercise routine and how often do you test?

 

Reading the links below:  Testing 101 and All About Carbs will give you some other helpful information.

 

Lizzy 

Knowledge is Power!





Here's some useful links, click on the titles


Testing 101
 
 All About Carbs

Resources For The Un-insured and Discount Medicine and Equipment

LizzyLou Videos



Lizzy's Blog
for lots more  


alan_s
Total Posts: 14,395
Topics: 203
High Fives: 1,371
Solutions: 155
Registered on: ‎10-30-2009

Re: Glyburide-metformin 2.5-500MG

[ Edited ]

aroundtoit wrote:

I was diagnosed the first of December with type 2. I had a 212 fasting blood sugar and A1C of 8.8. My first month was on Jagamet but I could not afford that so they now have me on Glyburide-metformin 2.5-500MG. I am having trouble with the low blood sugars. I need to loose weight and get the exercise back up but am having this trouble with the low blood sugar. My husband and I have found that if I eat every 2 hours it helps but I am no longer loosing the weight. Any suggestions? Oh I found that I could only take the combo drug once a day so I take it at night. I doesn't drop me so much during the day this way but it does still happen. I take straight meformin 500mg in the morning


G'day and welcome.

 

You also posted this in another topic:


Just started this diet 2 months ago. My husband have a route so we are on the road and eat out a lot. I am needing some help or guidance. Did you quit eating out and take things from home or what did you do? Are there safer places to eat out? Thanks

The glyburide medication is intended to reduce the blood glucose excess that occurs after you eat. If you are getting lows that implies you are over-medicated or eating too little carbs. As your weight loss has stalled, over-medication is the likely culprit.

 

Before we can offer suggestions we need to know what diet you are following and how are you presently modifying that on the road?

 

PS. A present for you to consider as an avatar :smileyhappy:

 

tuit

Cheers, Alan, Type 2, d&e metformin 2000mg, Australia.
Everything in Moderation - Except Laughter.
There is nothing I could eat I like more than my eyes.
Type 2 Diabetes - A Personal Journey (latest: It Must Be OK - It's Sugar-Free! Wrong!)
Born Under a Wandering Star (Latest: Rhodes, Greece)
Occasional Responder
aroundtoit
Total Posts: 7
Registered on: ‎01-24-2012

Re: Glyburide-metformin 2.5-500MG

Snacks to keep the lows away have been fruit & 2 tsp yogurt in the morning. Raw veggies and 2 tsp low cal dip in the afternoon. I have added boneless skinless baked chicken breast if needed. Breakfast has been 1 egg with fresh veggies scrambled or oatmean with 1 tsp. dried fruit and 1 tsp nuts, ground flax, chia seed. Lunch is wherever we are and trying to pick the best choice. We do mixed martial arts Tues. Wed. thurs. evening and sometimes on Monday evening. I just started working on the treadclimber but knees and ankles are complaining so will be taking it slow.

Occasional Responder
aroundtoit
Total Posts: 7
Registered on: ‎01-24-2012

Re: Glyburide-metformin 2.5-500MG

Learning more from this page so have started testing more especially after eating some foods to see how they did affect me. At first we didn't think my homemade bread, very small slice multigrain, did much so thought bread in small doses would be ok. Not so after testing! Also was having trouble with martial arts practice so will start testing and see how that exercise and stress will be reacting. Talked to doctor when I was dropping low and experiencing shakes, heat, and very weak. That was when he told me to take the metformin once a day and the combo once a day. When I did the combo in the morning still had an awful time trying to work. Mornings have been in the 90's since started taking it at night. Still having trouble with high spikes during the day but learning what may cause and snacking or eating every two hours has helped but getting tired of the same food over and over so looking for new ideas. Thanks for the help and it has been helpful.

Advisor
ronaka
Total Posts: 950
Registered on: ‎12-24-2011

Re: Glyburide-metformin 2.5-500MG

[ Edited ]

In my opinion glyburide is one of the poorer drugs used to treat diabetes. The problem is that it stimulates insulin all day and night long. During the day you can usually prevent lows if you test often enough, and snack to treat them. However, unless you get up in the middle of the night you can't do that when sleeping.

 

If you need a combination drug therapy I would ask your doctor about repaglinide and metformin instead. Repaglinide also stimulates insulin, but it only does it for about 2 hours. So, you take it about 20-30 minutes before each meal. If you skip a meal you also skip the repaglinide. It gives you a lot more control, and you do not have to snack to "feed the insulin" to prevent lows. I would also ask about increasing the metformin part of the combination. 500mg is a very small dose.  More should make you more sensitive to insulin and reduce the amount of insulin stimulating drug you need.

Ron

Not a doctor, only another T2 diabetic with, unfortunately 11 year experience. Be cautious about accepting advice, including mine, on medical conditions from the internet. It can be a good place to get ideas, but validate them with your doctor and other medical professionals first.
lizzylou
Total Posts: 13,854
Topics: 561
High Fives: 1,933
Solutions: 139
Registered on: ‎10-31-2009

Re: Glyburide-metformin 2.5-500MG

[ Edited ]

In my opinion glyburide is one of the poorer drugs used to treat diabetes

 

You're in a very small minority, glyburide is one of the most widely used drugs on the market, and also quite affordable.  It works very well for many people. 

 

 

Lizzy

Knowledge is Power!





Here's some useful links, click on the titles


Testing 101
 
 All About Carbs

Resources For The Un-insured and Discount Medicine and Equipment

LizzyLou Videos



Lizzy's Blog
for lots more  


Advisor
ronaka
Total Posts: 950
Registered on: ‎12-24-2011

Re: Glyburide-metformin 2.5-500MG


You're in a very small minority, glyburide is one of the most widely used drugs on the market, and also quite affordable.  It works very well for many people. 

 


 

I guess some people are more informed than others if they take the time to do their research. Glyburide is widely used because it is cheap. It has exactly the side effects that the OP described.

 

Ron

Not a doctor, only another T2 diabetic with, unfortunately 11 year experience. Be cautious about accepting advice, including mine, on medical conditions from the internet. It can be a good place to get ideas, but validate them with your doctor and other medical professionals first.